Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 79, NWS Pocatello, ID

August 14, 20155 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 14, 2015, 4:27 PM MDT for 5 counties in Idaho. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2015, 4:27 PM MDT (22:27 UTC)
Expired
Aug 14, 2015, 5:15 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 52 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:35 PM MDTTSTM WND GST 5912 Ese Berenice, IDSAND DUNES INL SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2983 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS55 KPIH 142227
SVRPIH
IDC011-013-019-023-051-142315-
/O.NEW.KPIH.SV.W.0079.150814T2227Z-150814T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
427 PM MDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  SOUTHEASTERN BUTTE COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 515 PM MDT

* AT 425 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 7 MILES SOUTH OF ARCO. THIS STORM WAS NEARLY 
  STATIONARY. OUTFLOW WINDS FROM THE STORM ARE MOVING EAT TOWARDS 
  ARCO.

* LOCATIONS IMPACTED INCLUDE...
  ARCO...ATOMIC CITY...SOUTHWEST INL...CENTRAL INL...SOUTHEAST INL...
  TABER...BUTTE CITY...HOWE...BIG SOUTHERN BUTTE AND EAST BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4378 11249 4347 11253 4307 11281 4339 11344
      4389 11314
TIME...MOT...LOC 2225Z 180DEG 0KT 4354 11325 

$$
RS
2 follow-up statements
022 
WWUS55 KPIH 142256
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT FRI AUG 14 2015

IDC011-013-019-023-051-142315-
/O.CON.KPIH.SV.W.0079.000000T0000Z-150814T2315Z/
BINGHAM ID-JEFFERSON ID-BLAINE ID-BUTTE ID-BONNEVILLE ID-
456 PM MDT FRI AUG 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN BINGHAM...SOUTHWESTERN JEFFERSON...EAST CENTRAL
BLAINE...SOUTHEASTERN BUTTE AND NORTHWESTERN BONNEVILLE COUNTIES...

AT 455 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ATOMIC CITY...OR 26 MILES EAST OF ARCO...MOVING EAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
ARCO...ATOMIC CITY...SOUTHWEST INL...CENTRAL INL...SOUTHEAST INL...
TABER...BUTTE CITY...HOWE...BIG SOUTHERN BUTTE AND EAST BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4378 11249 4347 11253 4307 11281 4339 11344
      4389 11314
TIME...MOT...LOC 2255Z 275DEG 16KT 4351 11280 

$$
RS
278 
WWUS55 KPIH 142313
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
513 PM MDT FRI AUG 14 2015

IDC011-013-019-023-051-142322-
/O.EXP.KPIH.SV.W.0079.000000T0000Z-150814T2315Z/
BINGHAM ID-JEFFERSON ID-BLAINE ID-BUTTE ID-BONNEVILLE ID-
513 PM MDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BINGHAM...
SOUTHWESTERN JEFFERSON...EAST CENTRAL BLAINE...SOUTHEASTERN BUTTE AND
NORTHWESTERN BONNEVILLE COUNTIES WILL EXPIRE AT 515 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4378 11249 4347 11253 4307 11281 4339 11344
      4389 11314
TIME...MOT...LOC 2306Z 180DEG 0KT 4351 11280 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:16 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 14, 2:16 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
216 PM MDT FRI AUG 14 2015

.SHORT TERM...TONIGHT THROUGH MONDAY. THE UPPER LOW OFF THE CA
COAST IS MOVING INTO OR THIS AFTN...WHILE THE UPPER RIDGE OVER THE
ROCKIES IS BEING PUSHED OFF TO THE EAST. STILL GETTING A GOOD FLOW
OF SUBTROPICAL MOISTURE INTO ID...AND TSTMS ARE DEVELOPING OVER
SCEN ID AS THE APPROACH OF THE UPPER LOW DESTABILIZES THE AIRMASS.
TSTMS ARE EXPECTED TO BECOME MORE NUMEROUS AND CONTINUE INTO THE
EVE. SOME TSTMS MAY PRODUCE STRONG OUTFLOW WINDS AND SMALL HAIL. A
COLD FRONT MOVES THRU ID THIS EVENING...WHICH SHOULD BRING A FINAL
WAVE OF SHOWERS AND TSTMS. WINDS ARE EXPECTED TO PICK UP BEHIND
THE FRONT AND CONTINUE INTO SATURDAY. PRECIP LINGERS IN THE
EASTERN HIGHLANDS SAT MORN...THEN ALL AREAS DRY OUT BY AFTERNOON.
DRY WESTERLY FLOW ALOFT CONTINUES THRU MON. HEDGES

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. MODELS HAVE COME INTO
BETTER AGREEMENT WITH THIS NEXT SYSTEM. MONDAY NIGHT INTO TUESDAY
THE MODELS ARE DROPPING A WEAK AND MOSTLY DRY UPPER LEVEL LOW DOWN
FROM CANADA OVER MAINLY OUR EASTERN BORDERS. EXPECT A SLIGHT CHANCE
OF PRECIPITATION AND CLOUDIER CONDITIONS MAINLY OVER OUR NORTHERN
AND EASTERN AREAS MONDAY NIGHT INTO TUESDAY. ALSO...LOOK FOR COOLER
TEMPERATURES AND BREEZY WINDS PARTICULARLY ON TUESDAY. TEMPERATURES
WILL BE BELOW NORMAL ON TUESDAY AND NEAR NORMAL BY WEDNESDAY AND
THURSDAY BEFORE CLIMBING TO ABOVE NORMAL BY FRIDAY. WYATT

&&

.AVIATION...APPROACHING FRONTAL BOUNDARY TO INCREASE SUSTAINED WINDS
WITH GUSTS IN EXCESS OF 25 MPH LATER THIS AFTERNOON AND CONTINUING
THOUGH MOST OF THE EVENING.  CURRENTLY THE FRONTAL BOUNDARY IS
EXPECTED TO PASS THROUGH THE PIH-IDA AREAS NEAR MIDNIGHT WITH
STEADILY INCREASING WINDS FOR TOMORROW.  SCATTERED THUNDERSTORM
ACTIVITY FOR THIS EVENING WITH TWO ROUNDS TO FOCUS ON...THE FIRST
BETWEEN 21Z AND 02Z AND THE SECOND BEGINNING NEAR 01Z AND LEAVING
OUR AREA NEAR 06Z. PETERSON/WYATT

&&

.FIRE WEATHER...A COLD FRONT MOVING THROUGH THE AREA WILL HELP
TRIGGER WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING. EXPECT LOCALIZED HEAVY RAIN AND GUSTY
WINDS OF 40 TO 50 MPH IN AND AROUND THUNDERSTORMS. CONVECTION WILL
TAPER OFF BY MIDNIGHT. WINDS WILL INCREASE WITH PASSAGE OF THE FRONT
AND WILL LIKELY REMAIN BREEZY OVERNIGHT. LOOK FOR BREEZY WINDS
TOMORROW AFTERNOON AS WELL. EXPECT SUNNY...DRY AND WARMER CONDITIONS
THIS WEEKEND THROUGH EARLY NEXT WEEK. EXPECT A RETURN OF NORMAL
SEASON HUMIDITIES. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ410-413-425-
427.

&&

In the hours before

Special weather statement, Aug 14, 2:29 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT FRI AUG 14 2015

IDZ017-031-142115-
EASTERN MAGIC VALLEY ID-BIG AND LITTLE WOOD RIVER REGION ID-
229 PM MDT FRI AUG 14 2015

...DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING
NORTHWESTERN LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 315 PM MDT...

AT 227 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF RICHFIELD...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAILEY...LITTLE WOOD RESERVOIR...PICABO...BELLEVUE...GANNETT AND
SHOSHONE ICE CAVES.

LAT...LON 4320 11439 4320 11438 4326 11438 4353 11431
      4346 11392 4304 11418 4309 11442
TIME...MOT...LOC 2027Z 194DEG 23KT 4315 11428

NP/HEDGES
Special weather statement, Aug 14, 2:52 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
252 PM MDT FRI AUG 14 2015

IDZ017-031-142130-
EASTERN MAGIC VALLEY ID-BIG AND LITTLE WOOD RIVER REGION ID-
252 PM MDT FRI AUG 14 2015

...DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING NORTH
CENTRAL LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 330 PM MDT...

AT 251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAREY...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAREY.

LAT...LON 4313 11393 4317 11406 4360 11400 4347 11367
TIME...MOT...LOC 2051Z 196DEG 44KT 4327 11397

NP/HEDGES
Local storm report, Aug 14, 3:53 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
353 PM MDT FRI AUG 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     CRATERS OF MOON         43.42N 113.53W
08/14/2015  M58 MPH          BUTTE              ID   OTHER FEDERAL

            CRATERS OF THE MOON INL SITE.

&&

JKEYES
Local storm report, Aug 14, 4:23 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
423 PM MDT FRI AUG 14 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     8 E BUTTE CITY          43.63N 113.08W
08/14/2015  M72 MPH          BUTTE              ID   MESONET

            CRATERS OF THE MOON INL SITE.

&&

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:13 AM MDTSpecial Weather StatementPIHBlaine47 min
Aug 14, 11:46 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 14 more13 hr
Aug 14, 2:29 PM MDTSpecial Weather StatementPIHBlaine46 min
Aug 14, 2:52 PM MDTSpecial Weather StatementPIHBlaine38 min
Aug 14, 3:37 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte53 min
Aug 14, 4:08 PM MDTSevere Thunderstorm WarningPIHCassia52 min
Aug 14, 4:31 PM MDTSpecial Weather StatementPIHCuster44 min
Aug 14, 4:34 PM MDTSpecial Weather StatementPIHCuster41 min
Aug 14, 5:07 PM MDTSpecial Weather StatementPIHCassia53 min
Aug 14, 5:14 PM MDTSpecial Weather StatementPIHTeton46 min
Aug 14, 5:23 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power37 min
Aug 14, 5:26 PM MDTSpecial Weather StatementPIHClark, Jefferson, Madison49 min
Aug 14, 5:37 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison, Teton38 min
Aug 14, 5:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Power47 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.